Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 222, NWS Des Moines, IA

July 25, 2018Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2018, 7:02 PM CDT for Cerro Gordo County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 7:02 PM CDT (00:02 UTC)
Expired
Jul 25, 2018, 7:30 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:03 PM CDTHAIL 11 S Mason City, IADELAYED REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 4:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KDMX 260002
SVRDMX
IAC033-260030-
/O.NEW.KDMX.SV.W.0222.180726T0002Z-180726T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
702 PM CDT WED JUL 25 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cerro Gordo County in north central Iowa...

* Until 730 PM CDT.

* At 702 PM CDT, a severe thunderstorm was located near Nora Springs,
  or near Mason City, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Nora Springs, Mason City Municipal Airport, Plymouth,
  Rock Falls and Portland.

This includes Interstate 35 near mile marker 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4317 9302 4303 9303 4309 9335 4325 9330
      4325 9302
TIME...MOT...LOC 0002Z 291DEG 47KT 4313 9309 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
2 follow-up statements
966 
WWUS53 KDMX 260010
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
710 PM CDT WED JUL 25 2018

IAC033-260030-
/O.CON.KDMX.SV.W.0222.000000T0000Z-180726T0030Z/
Cerro Gordo IA-
710 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CERRO GORDO COUNTY...

At 710 PM CDT, a severe thunderstorm was located over Rockford, or 13
miles east of Mason City, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mason City, Nora Springs and Portland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4317 9302 4303 9303 4308 9329 4320 9319
      4316 9303
TIME...MOT...LOC 0010Z 291DEG 47KT 4309 9294 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
090 
WWUS53 KDMX 260021
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
721 PM CDT WED JUL 25 2018

IAC033-260031-
/O.EXP.KDMX.SV.W.0222.000000T0000Z-180726T0030Z/
Cerro Gordo IA-
721 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CERRO GORDO
COUNTY WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4317 9302 4303 9303 4308 9329 4320 9319
      4316 9303
TIME...MOT...LOC 0021Z 291DEG 47KT 4304 9278 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:44 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 25, 6:44 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
644 PM CDT Wed Jul 25 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 322 PM CDT Wed Jul 25 2018

Upper trough rotating across Manitoba/Ontario currently on water
vapor imagery with the sfc low situated across NE Ontario. An
associated sfc trough axis and cold front extends south southeast
through southern MN/southern SD/eastern NE. A few storms have
developed in vicinity of the pre-frontal trough across far NW IA and
southern MN, with another storm near the front itself in SW MN.
Isolated to scattered storms expected to continue to develop along
and ahead of the front through the late afternoon hours and spread
across northern Iowa through early evening. As the upper trough
drops into the Great Lakes region/eastern Ontario through this
evening and the front continues to push into Iowa, activity is
expected to move into central Iowa toward late evening. However main
areas of forcing to move more into WI/IL and NE/KS, with coverage
expected to become more limited as the front sags into
central/southern Iowa. This is also expected due to decreasing
instability as it approaches central/southern Iowa with cloud cover
having been in place much of the day. Therefore have the highest
pops toward mid evening across the north. Decent shear with any
storm that becomes organized so could still see an isolated severe
storm with damaging winds the main threat and large hail a secondary
threat. All activity expected to push south of the area as the front
moves into northern Missouri late tonight. High pressure to build
into the state for Thursday into early Friday with dry and cooler
conditions expected as H85 temps drop to around +9C to +10C across
the area.

Another shortwave trough to drop through a northwest flow pattern
late Friday which could spread some showers/isolated storms into
west central to southern Iowa. Greater chances for rain showers to
come Saturday into Saturday night as a stronger trough to dig into
the region and move from the Dakotas early Saturday across Iowa
Saturday night. Little instability present with this system across
Iowa so expect mainly rain to showers and no thunder to isolated
thunder through the day. May have a lingering light shower into
Sunday, but then dry conditions expected Sunday night into Monday.
General troughiness aloft in the area through midweek so could see
another pop up storms late Tuesday, but overall expect dry and cool
conditions to continue through mid week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 644 PM CDT Wed Jul 25 2018

Cold front moving through the TAF locations tonight.  some strong
storms may impact KFOD, KMCW and KALO but due to the isold nature of
the severe storms have not included strong wind gusts in the TAF at
this time.  Vsbys should drop to between 1 and 2SM in heavy
rainfall.  Window for storms once they approach is about 2 hours.
Storms are expected to weaken after sunset so KDSM and KOTM may not
see the MVFR/brief local IFR conditions.  VFR conditions expected
after FROPA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Beerends
AVIATION...FAB
Hazardous weather outlook, Jul 25, 3:03 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
303 PM CDT Wed Jul 25 2018

IAZ004-262015-
Emmet-
303 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal to slight risk of severe thunderstorms over
central Iowa with the primary risks being large hail and damaging
wind gusts from this afternoon into this evening.

A River Flood Warning also remains in effect for the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flood warnings remain in effect near Estherville through
the week.

There will be periodic thunderstorm chances Saturday through
Monday. The threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly this afternoon and evening.

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262015-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
303 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal to slight risk of severe thunderstorms over
central Iowa with the primary risks being large hail and damaging
wind gusts from this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic thunderstorm chances Saturday through
Monday. The threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly this afternoon and evening.

Ansorge

In the hours before

Special weather statement, Jul 25, 4:32 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
432 PM CDT WED JUL 25 2018

IAZ005-006-252230-
Kossuth IA-Winnebago IA-
432 PM CDT WED JUL 25 2018

...Strong Thunderstorm Moving Into Northern Iowa...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bricelyn, or 18 miles northwest of Forest City,
moving east southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buffalo Center, Thompson, Leland, Rake, Scarville and Hogsback
Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4350 9354 4329 9361 4343 9410 4350 9406
TIME...MOT...LOC 2131Z 285DEG 30KT 4346 9387

REV
Local storm report, Jul 25, 5:01 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             6 E RAKE                43.48N 93.80W
07/25/2018  M0.75 INCH       WINNEBAGO          IA   PUBLIC

&&
Special weather statement, Jul 25, 5:25 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
525 PM CDT WED JUL 25 2018

IAZ006-007-017-252330-
Cerro Gordo IA-Winnebago IA-Worth IA-
525 PM CDT WED JUL 25 2018

...Strong Thunderstorm Moving through Worth and Cerro Gordo
Counties...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rice Lake, or 9 miles east of Forest City, moving
southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mason City, Manly, Mason City Municipal Airport, Clear Lake,
Plymouth, Fertile, Hanlontown, Rock Falls, Burchinal and Clear Lake
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4323 9303 4302 9331 4323 9350 4326 9350
      4326 9353 4329 9356 4338 9341
TIME...MOT...LOC 2224Z 303DEG 18KT 4328 9344

REV
Local storm report, Jul 25, 6:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     5 E RAKE                43.48N 93.82W
07/25/2018                   WINNEBAGO          IA   PUBLIC

            2 BRANCHES DOWN, 0.5 HAIL, SUSTAINED WINDS
            30-40 MPH - VIA SOCIAL MEDIA.

&&
Local storm report, Jul 25, 6:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 E RAKE                43.48N 93.82W
07/25/2018                   WINNEBAGO          IA   PUBLIC

            NOT WIDESPREAD, BUT A HANDFUL OF 3-4
            BRANCHES DOWN - VIA SOCIAL MEDIA.

&&
Local storm report, Jul 25, 6:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 SSE ROCK FALLS        43.14N 93.03W
07/25/2018  E1.00 INCH       CERRO GORDO        IA   PUBLIC

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:08 PM CDTSpecial Weather StatementDMXHumboldt, Palo Alto, Pocahontas, Wright52 min
Jul 25, 7:28 PM CDTSpecial Weather StatementDMXButler32 min
Jul 25, 7:37 PM CDTSevere Thunderstorm WarningDMXFranklin, Hancock, Wright38 min
Jul 25, 7:54 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright29 min
Jul 25, 8:34 PM CDTSevere Thunderstorm WarningDMXHamilton26 min
Jul 25, 9:43 PM CDTSpecial Weather StatementDMXJasper, Marshall, Polk, Story62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.